Osteoporosis drugs causing bone fractures?
by Dr. Andy Oakes-Lottridge / March 23, 2010
Affecting over twelve million Americans, osteoporosis is a major cause of health problems and deaths in the United States. Defined as low bone density, it lead to bone fractures in older adults. For many years the forefront of treatment has been bisphosphonate medication (aka Actonel, Boniva, and Fosamax). However, a recent report on ABC news implied that these drugs meant to reduce the risk of bone fractures, may actually be causing them!
For most of us, our bones naturally become more dense as we age, at least until we hit our thirties. After that, our bones gradually decrease in density, and when they decrease enough we call it osteoporosis. Unfortunately, the decrease in bone density is faster in post-menopausal women, smokers, patients taking steroids, and sometimes those with a family history of osteoporosis. Therefore women over 50 and men over 60 should consider being screened by having a bone density x-ray test; a DEXA scan.
As for treatment, the guidelines are pretty clear as to who will benefit from bisphosphonate drugs. Unfortunately, there are NO guidelines as to how long we should take these medications, and some data suggests that long-term use of bisphosphonate drugs can paradoxically increase the risk of bone fracture. But how long is “long term,” and how can a drug meant to reduce the risk of bone fractures actually
While our bones may seem rather stable, they are actually in a constant state of microscopic flux; old bone being broken down, and new bone being created. In osteoporosis, the balance is disrupted and the overall density of the bone decreases with time.
These medications decrease the normal turnover of bone, and have been shown in many studies to improve bone density and decrease the risk of bone fractures. Some surmise that this may also decrease the healing of micro-fractures that can accumulate over time
The good news is that bisphosphonate drugs last a LONG TIME in the body, so when one stops taking them, their protective effects continue. If you have osteoporosis, the evidence continues to show that these drugs are helpful for reducing the risk of bone fractures. However, if you have been on bisphosphonates for five years or more, talk with your doctor to see if stopping the medicine may be an option.
If you do stop it, be sure to do so with your doctor’s knowledge, so that together you can monitor your bone density over time. Remember to keep exercising, getting adequate calcium and vitamin D, and stay away from the cigarettes and too much alcohol. These steps can also keep your bones strong.
Editor's note: The information in this column is meant to discuss medical issues in general. Any individual decisions should be made by the reader only after consultation with his or her physician. Names and some situational details mentioned above have been changed to protect the privacy of those individuals.
Andy Oakes-Lottridge, MD, is the only concierge physician exclusively making house-calls in Southwest Florida; with pediatric and adult hospital privileges. E-mail Andy@DrAndy.US
or call 239-694-6246.